Hail, Johnson
- When
- July 6, 6:18 PM MST to 6:20 PM MST
- Where
- Johnson County, 27 mi ENE of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.499, -106.195
The public reported quarter sized hail near Barnum, Wyoming.
A severe thunderstorm brought quarter sized hail to far northeastern Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A severe thunderstorm brought quarter sized hail to far northeastern Johnson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 4:06 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 506 PM MDT Sat Jul 6 2019 .SHORT TERM...This afternoon through Sunday The remnant frontal boundary from Thursday will retreat back northward along the Divide by midday today. This will open the Gulf moisture back into areas east of the Divide, making these areas unstable once again. As has been the case this week, dewpoints in the 40s and 50s will continue today. CAPE values of 1500 to 2500 J/kg and LI's of minus 6 to minus 8 will also return as a result of this returning Gulf moisture. The main areas of this instability will be Fremont and Natrona counties, but the Bighorn Basin and Johnson County will have similar conditions. A weak shortwave moving northward from UT will help kick off thunderstorms early this afternoon. Mostly clear skies this morning will lead to an increasing CU field over the western mountains, due to differential heating. Additional showers and thunderstorms will also develop over southern portions, as a result of the aforementioned shortwave. These areas will continue to increase in coverage and begin to move to the east-northeast through 21Z. Virga showers and/or dry thunderstorms are likely this afternoon over southern and southwestern portions, as dewpoints and relative humidity will be much lower compared to east of the Divide. As mentioned from the last couple of shifts, severe thunderstorms will be likely east of the Divide this afternoon with large hail being the main threat. In addition to the conditions mentioned above, directional shear will be the main component for a tornado threat this afternoon. However, wind speeds with this shear remain weak. So severe wind gusts are not expected. Storms will begin to end from west to east early this evening, with the bulk of activity ending or exiting the CWA by sunset. Dry conditions will be in place tonight, with partly cloudy skies. A ridge axis from the high centered over the Southern Plains will rebuild over the region Sunday. As a result, 700mb temperatures will warm to 13C to 15C across much of the forecast area. Part of this will also be a result of drier SW winds from the mid levels to the surface. This will then push the low level moisture north and east. Thus, thunderstorms Sunday afternoon will be less severe. Also, the warmer 700mb temps will cap some of the potential convection. For reference, 16C is a hard cap for convection from forming. A shortwave moving northward from the Great Basin tonight will move over ID and SW MT Sunday, helping to develop thunderstorms over the Absarokas. Thunderstorms from Cody to Lovell will have the best chance to be strong to possibly severe. .LONG TERM...Sunday Night through Saturday Issued at 12:55 PM Sat 6 Jul 2019 The ridge building across Wyoming Sunday night will decrease the chance of convective activity across all but the far northern areas of the CWA. Monday through Tuesday will see the ridge shifting to the east with a shortwave replacing it. This will give the convection a better chance of developing in the afternoon and evening for the north on Monday, then across all but the far south by Tuesday morning. The pressure gradient will increase across the south for gusty winds and possibly elevated fire conditions. Temperatures will be cooler on Monday and Tuesday with increased cloud cover and shower activity. Strong upper level ridging will move in again for Wednesday and Thursday with the main storm track across the extreme northern Rockies into S. Canada. This will bring a warming trend and drier conditions for the CWA. Thursday could see isolated shower activity in the northwest with a weak wave transiting the pattern. Highs on Thursday will be about 5 to as much as 10 degrees above average. The upper high flattens a bit Friday and Saturday with a modest westerly mid-level flow over the region. Enough moisture and instability for diurnal thunderstorms each day with an emphasis across the northern and central areas. && .AVIATION...For the 00Z TAFS through 00Z Monday Storms will be ongoing over central WY this evening, finally ending and/or exiting the area by 03Z Sunday. The severe threat (large hail, isolated tornadoes) with these storms will be ongoing as well, but will be quickly diminishing. Skies will clear across the area by 06Z, with light winds through 18Z. VFR conditions are expected at the terminal sites through the period, although brief MVFR to IFR conditions will be possible in any thunderstorm. Scattered showers and thunderstorms will mainly impact NW WY Sunday afternoon, with KCOD being the only terminal impacted. Isolated to widely scattered showers and thunderstorms will also be possible from KRKS to KCPR, but impact will be minimal as this activity quickly moves from the southwest to northeast. && .FIRE WEATHER... Scattered showers and thunderstorms will develop over western and southern portions this afternoon, spreading to the east-northeast. Severe thunderstorms will be possible east of the Divide. Dry thunderstorms expected over zones 277, 278, 279 and 289, 414 and 416. Storms are expected to end/exit the area by sunset this evening. Mixing and smoke dispersal will range from fair to good in portions of the basins to very good in the west and south. Elevated fire conditions could return across the south Sunday, as gusty southwest winds and critical RH values occur. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 137 AM MDT Sat Jul 6 2019 WYZ001>020-022>030-071200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 137 AM MDT Sat Jul 6 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to locally severe thunderstorms possible this afternoon and evening. The best chances of severe thunderstorms will be in Johnson and Natrona Counties. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Isolated thunderstorms in northern Wyoming. Elevated fire behavior possible in southern Wyoming. Monday...Isolated to scattered thunderstorms. Elevated fire behavior possible again in southern Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 435 PM MDT Sat Jul 6 2019 WYZ019-062300- Green Mountains and Rattlesnake Range- 435 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 2 miles south of Sweetwater Station, which is 19 miles west of Jeffrey City, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Jeffrey City around 500 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rain will occur with this storm. && LAT...LON 4235 10831 4251 10833 4265 10757 4237 10753 TIME...MOT...LOC 2233Z 256DEG 34KT 4246 10823 AR
Special Weather Statement National Weather Service Riverton WY 443 PM MDT Sat Jul 6 2019 WYZ020-062315- Natrona County Lower Elevations- 443 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over Antelope Hills, which is 17 miles north of Casper, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Natrona County. This includes Interstate 25 between mile markers 199 and 210. LAT...LON 4303 10655 4313 10650 4322 10607 4296 10607 TIME...MOT...LOC 2243Z 273DEG 22KT 4308 10633 Hulme
Special Weather Statement National Weather Service Riverton WY 451 PM MDT Sat Jul 6 2019 WYZ020-062315- Natrona County Lower Elevations- 451 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL 515 PM MDT... At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near Emigrant Gap, which is 11 miles west of Casper, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Homa Hills around 515 PM MDT. Other locations impacted by this storm include Casper-Natrona County International Airport. This includes Interstate 25 between mile markers 197 and 198. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4282 10666 4289 10674 4303 10652 4299 10627 TIME...MOT...LOC 2251Z 241DEG 13KT 4290 10655 Hulme
Special Weather Statement National Weather Service Riverton WY 501 PM MDT Sat Jul 6 2019 WYZ019-062330- Green Mountains and Rattlesnake Range- 501 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near Sweetwater Station, which is 20 miles west of Jeffrey City, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sweetwater Station around 515 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm. Minor ponding of water is expected on the highway. && LAT...LON 4240 10831 4257 10837 4268 10800 4242 10792 TIME...MOT...LOC 2300Z 257DEG 14KT 4251 10825 AR
Special Weather Statement National Weather Service Riverton WY 513 PM MDT Sat Jul 6 2019 WYZ020-022-062345- Casper Mountain-Natrona County Lower Elevations- 513 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL 545 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm over Red Butte, which is near Casper, moving east at 20 mph. Half inch to penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Mills around 520 PM MDT. Beartrap Meadows County Park around 525 PM MDT. Casper and Evansville around 535 PM MDT. Other locations impacted by this storm include Edness K Wilkins State Park, Casper Mountain, Fort Caspar Campground, Central Wyoming Fairgrounds, Rotary Park, Casper Mountain County Park and Casper Natural Gas Processing Plant. This includes Interstate 25 between mile markers 179 and 185. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rain will be possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4266 10647 4283 10651 4287 10616 4269 10609 TIME...MOT...LOC 2312Z 260DEG 17KT 4278 10640 AR
Special Weather Statement National Weather Service Riverton WY 602 PM MDT Sat Jul 6 2019 WYZ011-070030- Southeast Johnson County- 602 PM MDT Sat Jul 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 630 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near Linch, which is 23 miles east of Kaycee, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Johnson County, including the following locations... Sussex. LAT...LON 4365 10638 4378 10634 4382 10602 4359 10602 TIME...MOT...LOC 0002Z 271DEG 18KT 4370 10616 Hulme
The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
1 hail. Local standard time, as filed.
The public reported quarter sized hail near Barnum, Wyoming.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833891.